open access

Vol 14, No 2 (2007)
Case Reports
Published online: 2007-03-08
Get Citation

Repeated ventricular "torsade de pointes" tachycardia and cardiogenic shock in the course of hypothyroidism

Krzysztof Chojnowski, Anna Bielec, Marek Czarkowski, Joanna Dmowska-Chalaba, Janusz Kochanowski, Agnieszka Wąsowska
Cardiol J 2007;14(2):198-201.

open access

Vol 14, No 2 (2007)
Case Reports
Published online: 2007-03-08

Abstract

Few publications report the possibility of "torsade de pointes"” (TdP) type tachycardia and ventricular fibrillation occurring in patients with prolonged QT syndrome in the course of hypothyroidism. The authors present the case of a 51-year-old woman with Hashimoto disease and hypothyroidism, inadequately supplemented with L-thyroxine. This patient was admitted to the ward with symptoms of hypometabolic crisis. She was diagnosed with shock and had marked sinus bradycardia with a QT interval prolongation of 0.8 s and paroxysmal TdP-type ventricular tachycardia. TdP was triggered by R-on-T ventricular extrasystoles. Laboratory tests revealed profound hypothyroidism. As pharmacological treatment of the arrhythmia and bradycardia was ineffective, an endocavital electrode was introduced. As a result of ventricular stimulation with a frequency of 90/min, shortening of the QT interval and disappearance of the cardiac arrhythmia and cardiogenic shock symptoms were obtained. L-thyroxine was administered and two days later ventricular stimulation was discontinued. When corrected for heart rate, the QT interval (QTc) was 0.43 s and no QT prolongation was detected in the course of a follow-up period of several months, during which L-thyroxine supplementation was adequate. Hypothyroidism may be the cause of life-threatening arrhythmias secondary to acquired long QT syndrome. Ventricular electrostimulation proved to be a life-saving intervention in this case in which prolonged QT syndrome and ventricular cardiac arrhythmias complicated hypometabolic crisis. (Cardiol J 2007; 14: 198-201)

Abstract

Few publications report the possibility of "torsade de pointes"” (TdP) type tachycardia and ventricular fibrillation occurring in patients with prolonged QT syndrome in the course of hypothyroidism. The authors present the case of a 51-year-old woman with Hashimoto disease and hypothyroidism, inadequately supplemented with L-thyroxine. This patient was admitted to the ward with symptoms of hypometabolic crisis. She was diagnosed with shock and had marked sinus bradycardia with a QT interval prolongation of 0.8 s and paroxysmal TdP-type ventricular tachycardia. TdP was triggered by R-on-T ventricular extrasystoles. Laboratory tests revealed profound hypothyroidism. As pharmacological treatment of the arrhythmia and bradycardia was ineffective, an endocavital electrode was introduced. As a result of ventricular stimulation with a frequency of 90/min, shortening of the QT interval and disappearance of the cardiac arrhythmia and cardiogenic shock symptoms were obtained. L-thyroxine was administered and two days later ventricular stimulation was discontinued. When corrected for heart rate, the QT interval (QTc) was 0.43 s and no QT prolongation was detected in the course of a follow-up period of several months, during which L-thyroxine supplementation was adequate. Hypothyroidism may be the cause of life-threatening arrhythmias secondary to acquired long QT syndrome. Ventricular electrostimulation proved to be a life-saving intervention in this case in which prolonged QT syndrome and ventricular cardiac arrhythmias complicated hypometabolic crisis. (Cardiol J 2007; 14: 198-201)
Get Citation

Keywords

hypothyroidism; long QT interval; torsade de pointes

About this article
Title

Repeated ventricular "torsade de pointes" tachycardia and cardiogenic shock in the course of hypothyroidism

Journal

Cardiology Journal

Issue

Vol 14, No 2 (2007)

Pages

198-201

Published online

2007-03-08

Bibliographic record

Cardiol J 2007;14(2):198-201.

Keywords

hypothyroidism
long QT interval
torsade de pointes

Authors

Krzysztof Chojnowski
Anna Bielec
Marek Czarkowski
Joanna Dmowska-Chalaba
Janusz Kochanowski
Agnieszka Wąsowska

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl